Texas, 2016Flash Flooding in Texas, August 16, 2016
August 16, 2016 · NWS CRP · 4 events in 1 county or zone
Showers and thunderstorms were focused along a weak boundary over the region. Locally heavy rainfall produced flash flooding over portions of Jim Wells County during the late afternoon and early afternoon on the 16th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms were focused along a weak boundary over the region. Locally heavy rainfall produced flash flooding over portions of Jim Wells County during the late afternoon and early afternoon on the 16th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Aug 16, 5:35 AM CST, 4 hours 25 minutes earlier.
Area forecast discussion, Aug 16, 5:35 AM CST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
635 AM CDT TUE AUG 16 2016
.DISCUSSION...
See 12z TAF discussion below.
&&
.AVIATION...
Expect MVFR CIGS/VSBY's this morning due to SCT/NUM TSRA across
the Coastal Bend. Rain will move inland by mid aftn impacting
terminals from ALI-BEA-VCT and thus should see VFR conditions
develop along the coast (CRP). MVFR CIGS along the Rio Grande will
become VFR this aftn with increasing TSRA. Expect VFR Conditions
most area tonight after showers diminish.
&&
.PREVIOUS DISCUSSION... /Issued 324 AM CDT TUE AUG 16 2016/
SHORT TERM (Today through Wednesday)...
GOES sounder imagery continues to show deep tropical moisture
draped across the NW Gulf poised to stream into South Texas...with
PWATs around 2.4". This moisture combined with daytime heating, a
persistent mid level trough and upper difluence will result in
numerous showers and thunderstorms Today...some with heavy
rainfall. Due to saturated soil conditions across much of the
inland brush country and northern Coastal Bend and the potential
for additional heavy rain across the coastal and inland
locations...will maintain the Flash Flood Watch through 00z Today.
Shower activity will diminish this evening with the loss of
daytime heating but expected to redevelop over the gulf waters and
immediate coastal areas after midnight through Wed AM. Expect a
little less coverage of showers on Wednesday as moisture decreases
slightly and the mid level trough retreats into the Texas
panhandle. Temperatures will remain below normal in the short term
due to abundant cloud cover and precipitation.
LONG TERM (Wednesday Night through Monday)...
Moisture depth Wednesday night should still be sufficient for
scattered showers to develop across the Gulf waters and move NNW
across the coastal counties late in the night and through mid
morning Thursday. Drier air is then prog to spread across the
Coastal Plains Thursday afternoon...but moisture depth and
instability should be sufficient across the Victoria area to lead to
diurnally driven showers and thunderstorms /more isolated along a
weak seabreeze farther south/. Drier air aloft and strengthening mid
level ridging from the east is then prog to occur Friday through the
weekend resulting in sunnier skies...warmer daytime temps...and
breezier conditions. ECMWF wants to bring a mid level trough and
associated vort maxes to just NW of the CWA over the weekend...and
proximity may be sufficient for at least isolated convection across
NW Brush Country. For now...will carry a dry forecast for the
weekend until greater certainty occurs with potential weekend
disturbance. Have undercut max temps a couple of degrees for late
this week/weekend for the Brush Country and western Coastal Plains
due to saturated soils.
&&
.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi 87 78 90 76 93 / 70 60 60 30 20
Victoria 87 75 89 75 93 / 70 60 60 20 40
Laredo 90 75 92 76 96 / 60 50 50 30 10
Alice 89 76 91 73 96 / 80 50 50 20 20
Rockport 85 78 88 79 92 / 70 60 60 30 30
Cotulla 86 75 90 76 92 / 70 50 50 30 10
Kingsville 89 77 92 75 95 / 70 50 60 20 20
Navy Corpus 85 79 87 80 91 / 70 60 60 30 30
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through this evening For the following zones:
Aransas...Bee...Calhoun...Duval...Goliad...Jim Wells...
Kleberg...La Salle...Live Oak...McMullen...Nueces...
Refugio...San Patricio...Victoria...Webb.
GM...None.
&&
JM/75...AVIATIONHazardous weather outlook, Aug 16, 2:49 AM CST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
349 AM CDT TUE AUG 16 2016
GMZ230-235-250-255-270-275-TXZ229>234-239>247-170900-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O\CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
349 AM CDT TUE AUG 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS SOUTH TEXAS TODAY AND TONIGHT. LOCALLY HEAVY RAINFALL MAY
LEAD TO FLASH FLOODING. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR
THE ENTIRE AREA THROUGH EARLY EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
WEDNESDAY...WITH ACTIVITY BECOMING MORE ISOLATED THURSDAY. LOCALLY
HEAVY RAIN WILL ACCOMPANY THE STRONGEST ACTIVITY WHICH MAY LEAD TO
MINOR FLOODING...BUT THE OVERALL FLOODING THREAT WILL DECREASE
THROUGH THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...RAINFALL REPORTS
FROM SPOTTERS AND OBSERVERS WOULD BE APPRECIATED.
Flash Flood, Jim Wells
- When
- August 16, 10:00 AM CST to 11:20 AM CST
- Where
- Jim Wells County, 2.43 mi NW of Alice Southwest Arpt to 3.8 mi WNW of Alice Southwest Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 27.752, -98.131
County Roads 170 and 146 were closed due to flooding.
Flash Flood, Jim Wells
- When
- August 16, 11:00 AM CST to 12:00 PM CST
- Where
- Jim Wells County, 2.54 mi WSW of Alfred to 1.71 mi E of Orange Grove Naf
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 27.890, -98.010
County Roads 220 and 221 were closed due to high water.
Flash Flood, Jim Wells
- When
- August 16, 11:00 AM CST to 12:00 PM CST
- Where
- Jim Wells County, 5.53 mi N of (Ali)alice Intl Arpt to 4.47 mi NE of Alice
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 27.810, -98.020
County Road 211 was closed due to high water.
Flash Flood, Jim Wells
- When
- August 16, 11:00 AM CST to 12:00 PM CST
- Where
- Jim Wells County, 3.48 mi WSW of Alice Southwest Arpt to 4.56 mi S of Alice Southwest Arpt
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 27.702, -98.148
High water caused culvert to collapse on County Road 137 off of County Road 625 to the southwest of Alice. County Road 461 west of Ben Bolt was closed due to high water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, August 16 to 22, 20162 injured · $50 million · 1 event
- Damaging Winds in Pennsylvania, August 16, 20164 injured · $107,000 · 52 kt wind · 27 events
- Flash Flood and Damaging Wind in Vermont, August 16 to 17, 2016$550,000 · 50 kt wind · 2 events
- Damaging Winds in Pennsylvania, August 16, 2016$70,000 · 50 kt wind · 9 events
- Lightning Strike in Wisconsin, August 16, 2016$70,000 · 1 event
- Damaging Winds in Tennessee, August 16 to 17, 20164 injured · 50 kt wind · 6 events
- Damaging Wind in Arizona, August 16, 2016$50,000 · 56 kt wind · 1 event
- Tornado and Damaging Winds in New York, August 16, 2016$26,000 · EF0 · 4 events
- Damaging Winds in New York, August 16, 2016$16,000 · 52 kt wind · 8 events
- Hail and Damaging Wind in Virginia, August 16, 2016$20,000 · 1.25 in hail · 2 events
- Damaging Winds in West Virginia, August 16, 2016$17,000 · 50 kt wind · 4 events
- Flash Flooding and Hail in Minnesota, August 16, 20161.5 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654784, 654785, 654786, 654794.